ERs See Spike in Narcotic Painkiller Abuse Cases

ERs See Spike in Narcotic Painkiller Abuse Cases

ERs See Spike in Narcotic Painkiller Abuse Cases

U.S. report found problem was greatest among women and patients 55 and older

SOURCE: U.S. Substance Abuse and Mental Health Services Administration, news release, May 14, 2015

THURSDAY, May 14, 2015 (HealthDay News) -- There was a sharp rise in the number of emergency room visits involving the narcotic painkiller tramadol between 2005 and 2011, two new government reports show.

Tramadol is the active ingredient in brand-name drugs such as Ultram, Ultracet, Conzip, Ryzolt and Rybix ODT.

The number of ER visits associated with adverse reactions to tramadol rose 145 percent from nearly 11,000 visits in 2005 to almost 26,000 visits in 2009. The number of visits increased to more than 27,000 visits in 2011, the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA) reported.

"Tramadol and other pain relievers can help to alleviate pain, but they must be used carefully and in close consultation with a physician," SAMHSA Chief Medical Officer Dr. Elinore McCance-Katz said in an agency news release.

ER visits associated with adverse reactions to tramadol rose about 226 percent among males between 2005 (2,484 visits) and 2011 (8,092 visits), but the number of visits by females were much higher, going from more than 7,600 visits in 2005 to more than 19,000 visits in 2011.

Meanwhile, ER visits associated with misuse or abuse of tramadol rose 250 percent. Visits rose 303 percent among males, from about 2,300 visits in 2005 to roughly 9,400 visits in 2011. The number of visits by females was higher, rising from slightly over 3,900 in 2005 to about 12,000 in 2011.

Patients aged 55 and older showed the largest increase in ER visits associated with misuse or abuse of tramadol, going from almost 900 visits in 2005 to just over 5,100 visits in 2011.

"Like all medications, tramadol can cause adverse reactions, which can be even more severe if the drug is misused. We must all work to lower the risks of taking prescription drugs," McCance-Katz said.

Adverse reactions can include seizures and a potentially fatal reaction known as serotonin syndrome, the researchers said.

"Simple steps such as following directions for use, letting your doctor know if you are experiencing a problem, locking up medications for safe storage, and proper disposal of unused medications are easy steps people can take to help reduce potential harm to themselves and others," McCance-Katz said.

More information

The U.S. National Library of Medicine has more about tramadol.

www.healthday.com
Copyright © 2015 HealthDay. All rights reserved.